New York, 2003

Damaging Winds and Lightning Strike in New York, July 21, 2003

July 21, 2003 · NWS BUF · 3 events in 3 counties and zones

Low pressure crossed the region bringing thunderstorms to the area during the afternoon hours. The thunderstorms produced strong winds that downed trees in Cuba.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure crossed the region bringing thunderstorms to the area during the afternoon hours. The thunderstorms produced strong winds that downed trees in Cuba. In Portville, the straight-line winds blew down a barn. Heavy rains also accompanied the storms with more than two inches falling in some spots. Urban and small stream flooding was reported in Cuba and Olean. In Fredonia, lightning struck a house. The pipes in the house burst. Electric wires burned inside the walls and several electrical appliances were damaged. The house also lost some gutters, shutters and shingles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 21, 9:37 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 21, 9:37 AM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1037 AM EDT MON JUL 21 2003

LOW PRESSURE CENTER LOCATED OVER NORTHEAST ILLINOIS AT MID-MORNING
WITH ANOTHER WEAK SURFACE WAVE NEAR DTW.  LEADING EDGE OF HIGH DEW
POINT AIR OVER WESTERN PENNSYLVANIA...JUST AHEAD OF LINE OF STORMS
MOVING ENE ACROSS CENTRAL OHIO.  DEW POINTS REACHING INTO THE MID
60S SEEM A GOOD BET TODAY AS THE LOW TRACKS EAST INTO FAR WESTERN
NEW YORK AROUND 00Z.

MSAS LIFTED INDICIES SHOW THE LOWEST VALUES ALONG AND SOUTH OF A
LINE FROM ABOUT CLE TO PIT.  HIGHEST THETA-E AIR AND PRESSURE FALLS
ARE INDICATED ON BOTH MSAS AND LAMP TO STRETCH FROM EASTERN OHIO
INTO WESTERN PENNSYLVANIA...WITH A THETA-E TROUGH OVER WESTERN NEW
YORK.  GIVEN THIS...AND THE RECENT/ONGOING RAIN OVER WESTERN NEW
YORK...WITH OTHER RAIN MOVING NORTHEAST FROM NORTHEAST OHIO...
INSTABILITY INCREASE MAY BE TOUGH THIS FAR NORTH.  STILL...RIGHT
ENTRANCE REGION OF AN APPROXIMATELY 70KT 300MB JET MOVES OVERHEAD
THIS AFTERNOON WITH HELICITY INCREASES TO VALUES NEAR 150 M2/S2
ESPECIALLY OVER THE SOUTHERN TIER LATE IN THE DAY.  INCREASE IN
LOW-LEVEL CONVERGENCE AND UPPER-LEVEL DIVERGENCE FROM NEAR THE
SOUTHERN TIER BORDER NORTHEAST AROUND AND AFTER 21Z SUGGESTS THE
BEST THREAT FOR ANY SEVERE WEATHER THIS AFTERNOON WOULD BE IN THE
SOUTHERN TIER INTO LIVINGSTON AND ONTARIO COUNTIES.  LINE OVER OHIO
MAY WEAKEN SOME...INTENSIFYING AGAIN THIS AFTERNOON OVER WESTERN
PENNSYLVANIA.

LATEST RADAR ESTIMATES OF RAIN SHOW THE HIGHEST STORM-TOTAL VALUES
OVER NORTHWEST PENNSYLVANIA...WITH LESS THAN AN INCH OVER THE
WESTERN SOUTHERN TIER.  FLASH FLOOD GUIDANCE IS GENERALLY 4 INCHES
AND GREATER FOR 3 TO 6 HOURS...CLOSE TO 3 INCHES FOR AN HOUR.  AT
THIS POINT...DO NOT EXPECT QPF TO BE THAT HIGH ON A BASIN AVERAGE
BASIS.  LOCALLY HEAVY RAIN...THOUGH...IS CERTAINLY POSSIBLE AGAIN
PRIMARILY OVER THE SOUTHERN TIER TOWARD THE FINGER LAKES.

CONSIDERABLE CLOUDINESS WILL BE THE RULE THIS AFTERNOON.  MAY LOWER
TEMPS JUST A TOUCH DUE TO THE PERSISTENT CLOUD COVER...70 TO 75
OVERALL SEEMS A GOOD RANGE MOST PLACES.  PROBABLY WILL NUDGE THE
POPS DOWN A TOUCH JUST EAST OF LAKE ONTARIO...ESPECIALLY JEFFERSON
COUNTY...WHERE DEEP MOISTURE IS NOT EXPECTED UNTIL LATE IN THE DAY
AT LEAST...BUT STILL EXPECT SOME LIGHT RAIN EVEN THERE IN A COUPLE
OF PERIODS DURING THE AFTERNOON.

.BUF...NONE.

DJF
Hazardous weather outlook, Jul 21, 3:13 AM EST, 11 hours 2 minutes before
NYZ001>008-010>014-019>021-085-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
413 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
CHANCE OF A THUNDERSTORM REACHING SEVERE LIMITS TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT CHANCE
OF A THUNDERSTORM REACHING SEVERE LIMITS ON DAY TWO OR ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
THERE IS A POSSIBILITY THAT SPOTTER INFORMATION MAY BE NEEDED
TODAY...TONIGHT OR TUESDAY.

EGR

The radar

The Buffalo radar (KBUF), 90 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Chautauqua

When
July 21, 2:15 PM EST
Where
Chautauqua County, Fredonia
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Thunderstorm Wind, Cattaraugus

When
July 21, 2:50 PM EST
Where
Cattaraugus County, Portville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
42.033, -78.333

Thunderstorm Wind, Allegany

When
July 21, 3:00 PM EST
Where
Allegany County, Cuba
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.217, -78.267

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375571, 5375569, 5375570.